Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
200 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for allergy to sulfa drugs

Answered by
Dr.
Dr. Som Biswas

OBGYN

Practicing since :2007

Answered : 965 Questions

default
Posted on Thu, 26 Feb 2015 in General Health
Question: sorry it's a little long as I need to explain the original issue hope that's ok? 6 years ago I got an attack of cystitis (which I've suffered from or many years on and off) however after approx 15 hours after the attack, I got the worst reaction in my vagina, with severe swelling, intense itching and within a few days, the skin started to peel away and my genitals fused together and blistered. I was in Canada with my husband and I flew home to the UK where I'm from and went to A&E. They said they'd never seen anything like it and tested me for Herpes as they said that was the closest thing they could think of. I was negative and had no further issues until four years ago, when I got the exact same thing, after sex with my husband the cystitis started and the exact same symptoms carried on. I saw a gynaecologist and even he didn't know what it was but said it looked like a severe allergic reaction. Having only had normal sex I couldn't fathom what could've caused it and I have the same again now which started Sunday night and the worst part is I know its at least two and a half weeks before I start to feel better. The question is, I have taken on all occasions, Trimethropin and although the itchiness began just before I took the tablets on one occasion, I don't know if the condition would have gotten so bad or if it's an allergic reaction to the medication. In the UK they gave me Trimethropin on it's own which I think never caused this problem whereas in Canada, both times, they've given me apo sulfatrim ds800/160mg sulfamethoxazole/Trimethropin. The doctor I saw yesterday suggested I take 3 x 50mg of Prednisone to counteract the reaction to my swelling and itching. However, I never took the tablets as frankly I'm a tiny person and having read what an aggressive drug it is and the bad side effects coming off the drug, I chose not to take it especially such a high dose. Apart from having no clue why I get this awful problem, which is the most painful condition I've ever had - what I really need to know is should I continue to take the antibiotics if they're causing this reaction - although it's difficult to say if they have or not but as it says in the contra indications that it could be life threatening to get that kind of skin reaction I'm concerned. By tomorrow morning, I will have had 3 days of antibiotics, would this be enough to come off them for the cystitis? Sorry this took so long, very confused and worried. Also, have a throbbing in my eyes and ears like a pulsing sensation, which may also be a side effect. Also, is there anything I can do to soothe the vagina Thanks so much.

doctor
Answered by Dr. Som Biswas 3 hours later
Brief Answer:
Can be a drug reaction

Detailed Answer:
Hi,

I can understand your concerns .

From what you have written it seems that you might be having an allergy to sulfa drugs.

I will advise you to stop taking trimethoprim ans sulfa drugs.

Cystitis can be treated with non sulfa antibiotics also.

Also get a culture sensitivity report of the urine and get a biopsy of the lesion with immunoflouoscence studies to know if its an auto immune reaction to drugs.

Can you upload a picture of the area as it will give me a better idea of what exactly it is.

Regards

Dr Som MD
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  

Recent questions on  Sulfatrim

doctor1 MD

5 days ago I noticed that when I would urinate my bladder would feel full again about 5 minutes later. I would try to urinate again and only a...

doctor1 MD

I was prescribed apo-sulfatrim for a bladder infection, I am also taking sythroid. It is now day 3 of apo-sulfatrim and I noticed a lot of...

doctor1 MD

diagnosed with prostitus on sulfatrim for one month exstreme burning in the penis could this be caused by the antibiotics?

doctor1 MD

Yes i was taking this medication for 8days apo sulfatrim ds 800/160. I stop taking it last night i develop alergic reaction my skin was hitchy...

doctor1 MD

My 88 year old mother was prescribed sulfatrim for a bronchial infection. The dose was 2pills every 12 hours. She has just called me (unable to get...

doctor1 MD

I WAS PRESCRIBED APO SULFATRIM DS 800 160MG TWICE A DAY FOR A UTI..AND I AM HAVING LOTS OF BACK AND STOMACH PAIN FRONT TO BACK ESPECIALLY IF I SIT...

doctor1 MD

Hi doctor
I had bladder stone after doctor exam told me that your prostate is large I have to make your prostate small too.
After surgury I had so...